You are here:

Urology/drops of blood in urine


I am a 62 year old man,   I take Lipitor, 20mg daily. I had a vasectomy about 25 years ago, and over the past 20 years have had periods of prostatitis-like symptoms of burning, discomfort, etc.  I typically get up once during the night to urinate.  My recent DRE showed an enlarged prostate – noticeably larger than previous exams - with no masses, thickening or asymmetries.  My PSA is 0.17 which is about what it’s always been.  I frequently experience some degree of burning when I urinate.

Sporadically over the past 10 years or so (once every couple of years) I’ve had symptoms where I see bright red blood drops always at the end of urination.  When these episodes occur, it usually begins with a very intense needle-like pain at the tip of the penis at or near the start of that urination.  The blood is usually present in a few following urinations- always at the end - but the entire episode generally clears up within 12 -24 hours or so.  Sometimes I only see the dried blood drops in my underwear.  Urine tests following these episodes are always negative for blood and bacteria.  Recently, these episodes have occurred more frequently, several times in the past nine months.  
I’ve always thought small kidney stones have been responsible because of the very sharp penile pain at the start.  After the most recent occurrence, I had a CT scan.which showed no evidence of stones.  The kidneys were normal, there was no renal enlargement or masses, the ureters and bladder were ‘unremarkable’ and there was no evidence of urolithiasis.  Recently I read your response to another writer about prostatic varices.  Those symptoms seem very much like my own.  Do you think my problem is more likely  prostatic varices?   Is there some way I can prevent future occurrences?

Thank you very much,


First, it's necessary to make sure there are no other causes for the blood such as bladder tumors so we usually recommend a cystoscopy.  This also allows for visualization of the prostate and most of the time we can then determine the likely cause of the bleeding.  Fro your description, the prostate is the most likely cause, but we don't recommend treatment until we've ruled out other causes.

Medications like finasteride can reduce prostate size and bleeding and may be worth a try.  You should consult a urologist for an evaluation of the bleeding and to confirm your optimal therapy.


All Answers

Answers by Expert:

Ask Experts


Stephen W. Leslie, MD


Questions concerning erectile dysfunction, kidney stones and prostate disorders including prostate cancer. I have a special interest in kidney stone disease prevention.


Full time practicing urologist with 30 years experience. Associate Professor of Surgery and Chief of Urology at Creighton University Medical Center. Editor in Chief of eMedicine Urology internet textbook. Author of only NIH approved book written for patients by a urologist on the subject of kidney stones "The Kidney Stones Handbook". Inventor of the "Parachute" and "Escape" kidney stone baskets and the "Calculus" stone prevention analysis computer program.

American Urological Association, Ohio State Medical Association, Sexual Medicine Society

Men's Health, Journal of Urology, Urology, Healthwatch Magazine, Emergency Medicine Monthly, eMedicine, "The Kidney Stones Handbook", and numerous articles in various newspapers. He is also the editor of the Urology Board Review by McGraw-Hill used by urologists to study for their Board Certification Examinations.

Graduate of New York Medical College with residencies completed at Metropolitan Hospital New York, Albany Medical Center and University of Wisconsin-Madison.

Awards and Honors
Thirlby Award of the American Urological Association. Rated as one the country's Best Urologists by the Independent Consumer's Research Institute

©2016 All rights reserved.